Topologies defined by some invariant pseudodistances

Theodore Barth

Banach Center Publications (1995)

  • Volume: 31, Issue: 1, page 69-76
  • ISSN: 0137-6934

How to cite


Barth, Theodore. "Topologies defined by some invariant pseudodistances." Banach Center Publications 31.1 (1995): 69-76. <>.

author = {Barth, Theodore},
journal = {Banach Center Publications},
keywords = {invariant pseudodistances; topology; complex spaces},
language = {eng},
number = {1},
pages = {69-76},
title = {Topologies defined by some invariant pseudodistances},
url = {},
volume = {31},
year = {1995},

AU - Barth, Theodore
TI - Topologies defined by some invariant pseudodistances
JO - Banach Center Publications
PY - 1995
VL - 31
IS - 1
SP - 69
EP - 76
LA - eng
KW - invariant pseudodistances; topology; complex spaces
UR -
ER -


  1. [AnS] A. Andreotti and W. Stoll, Extension of holomorphic maps, Ann. of Math. (2) 72 (1960), 312-349 Zbl0095.28101
  2. [Au] V. Aurich, Bounded analytic sets in Banach spaces, Ann. Inst. Fourier (Grenoble) 36 (1986), 229-243 Zbl0591.46005
  3. [B72] T. J. Barth, The Kobayashi distance induces the standard topology, Proc. Amer. Math. Soc. 35 (1972), 439-441 Zbl0259.32007
  4. [B77] T. J. Barth, Some counterexamples concerning intrinsic distances, Proc. Amer. Math. Soc. 66 (1977), 49-53 Zbl0331.32019
  5. [C] C. Carathéodory, Über das Schwarzsche Lemma bei analytischen Funktionen von zwei komplexen Veränderlichen, Math. Ann. 97 (1926), 76-98 Zbl52.0345.02
  6. [Di] S. Dineen, The Schwarz Lemma Oxford University Press, 1989. 
  7. [DiT] S. Dineen and R. M. Timoney, Complex geodesics on convex domains, in: Progress in Functional Analysis, North-Holland 1992, 333-365 Zbl0785.46044
  8. [DiTV] S. Dineen, R. M. Timoney et J.-P. Vigué, Pseudodistances invariantes sur les domaines d'un espace localement convexe, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 12 (1985), 515-529 Zbl0603.46052
  9. [Do] A. Douady, A remark on Banach analytic spaces, in: Symposium on Infinite Dimensional Topology, Princeton University Press 1972, 41-42 
  10. [EaH] C. J. Earle and R. S. Hamilton, A fixed point theorem for holomorphic mappings in: Global Analysis (Berkeley, Calif. 1968), Proc. Sympos. Pure Math. 16,, Amer. Math. Soc. 1970, 61-65 
  11. [ElG] Y. Eliashberg and M. Gromov, Embeddings of Stein manifolds of dimension n into the affine space of dimension 3n/2+1, Ann. of Math. (2) 136 (1992), 123-135 Zbl0758.32012
  12. [FS77] J. E. Fornaess and E. L. Stout, Spreading polydiscs on complex manifolds, Amer. J. Math. 99 (1977), 933-960 Zbl0384.32004
  13. [FS82] J. E. Fornaess and E. L. Stout, J. E. Fornaess, E. L. Stout, Regular holomorphic images of balls, Ann. Inst. Fourier (Grenoble) 32 (1982), 23-36 Zbl0452.32008
  14. [FV] T. Franzoni and E. Vesentini, Holomorphic Maps and Invariant Distances, North-Holland 1980. Zbl0447.46040
  15. [G] R. C. Gunning, On Vitali's theorem for complex spaces with singularities, J. Math. Mech. 8 (1959), 133-141 Zbl0092.07503
  16. [GR] R. C. Gunning and H. Rossi, Analytic Functions of Several Complex Variables, Prentice-Hall 1965. Zbl0141.08601
  17. [Ha] M. Hayashi, The maximal ideal space of the bounded analytic functions on a Riemann surface, J. Math. Soc. Japan 39 (1987), 337-344 Zbl0598.30070
  18. [He] M. Hervé, Analyticity in Infinite Dimensional Spaces, Walter de Gruyter 1989. Zbl0666.58008
  19. [Hi] H. Hironaka, Resolution of singularities of an algebraic variety over a field of characteristic zero, Ann. of Math. (2) 79 (1964), 109-326 Zbl0122.38603
  20. [HiR] H. Hironaka and H. Rossi, On the equivalence of imbeddings of exceptional complex spaces, Math. Ann. 156 (1964), 313-333 Zbl0136.20801
  21. [JP90] M. Jarnicki and P. Pflug, The simplest example for the non-innerness of the Carathéodory distance, Results Math. 18 (1990), 57-59 Zbl0709.32015
  22. [JP91] M. Jarnicki and P. Pflug, M. Jarnicki, P. Pflug, Invariant pseudodistances and pseudometrics-completeness and the product property, Ann. Polon. Math. 55 (1991), 169-189 Zbl0756.32016
  23. [JPV91] M. Jarnicki, P. Pflug and J.-P. Vigué, The Carathéodory distance does not define the topology-the case of domains, C. R. Acad. Sci. Paris Sér. I Math. 312 (1991), 77-79 Zbl0721.32010
  24. [JPV92] M. Jarnicki, M. Jarnicki, P. Pflug, J.-P. Vigué, A remark on Carathéodory balls, Arch. Math. (Basel) 58 (1992), 595-598 
  25. [K67] S. Kobayashi, Invariant distances on complex manifolds and holomorphic mappings, J. Math. Soc. Japan 19 (1967), 460-480 Zbl0158.33201
  26. [K70] S. Kobayashi, Hyperbolic Manifolds and Holomorphic Mappings, Marcel Dekker 1970. 
  27. [K73] S. Kobayashi, Some remarks and questions concerning the intrinsic distance, Tôhoku Math. J. (2) 25 (1973), 481-486 Zbl0281.32017
  28. [K76] S. Kobayashi, Intrinsic distances, measures and geometric function theory, Bull. Amer. Math. Soc. 82 (1976), 357-416 Zbl0346.32031
  29. [K90] S. Kobayashi, A new invariant infinitesimal metric, Internat. J. Math. 1 (1990), 83-90 Zbl0702.32021
  30. [La] S. Lang, Introduction to Complex Hyperbolic Spaces, Springer 1987. Zbl0628.32001
  31. [Le] J. Lewittes, A note on parts and hyperbolic geometry, Proc. Amer. Math. Soc. 17 (1966), 1087-1090 Zbl0196.13801
  32. [Lo] S. Łojasiewicz, Introduction to Complex Analytic Geometry, Birkhäuser 1991. 
  33. [M] K. Menger, Untersuchungen über allgemeine Metrik. IV. Zur Metrik der Kurven, Math. Ann. 103 (1930), 466-501 Zbl56.0508.04
  34. [PS] E. A. Poletskiĭ and B. V. Shabat, Invariant metrics in: Complex Analysis-Several Variables 3, VINITI, Moscow, 1986 (in Russian); English transl.: Several Complex Variables III, Encyclopaedia Math. Sci. 9, Springer, 1989, 63-111 
  35. [Re] H.-J. Reiffen, Die Carathéodorysche Distanz und ihre zugehörige Differentialmetrik, Math. Ann. 161 (1965), 315-324 Zbl0141.08803
  36. [Ri] W. Rinow, Die innere Geometrie der metrischen Räume, Springer 1961. Zbl0096.16302
  37. [Ro] H. L. Royden, Remarks on the Kobayashi metric in: Several Complex Variables II Maryland 1970, Lecture Notes in Math. 185,, Springer 1971, 125-137. 
  38. [Sib] N. Sibony, Prolongement des fonctions holomorphes bornées et métrique de Carathéodory, Invent. Math. 29 (1975), 205-230 Zbl0333.32011
  39. [Siu] Y. T. Siu, Every Stein subvariety admits a Stein neighborhood ibid. 38 (1976), 89-100 Zbl0343.32014
  40. [Ve] S. Venturini, Pseudodistances and pseudometrics on real and complex manifolds, Ann. Mat. Pura Appl. (4) 154 (1989), 385-402 Zbl0702.32022
  41. [Vi83] J.-P. Vigué, La distance de Carathéodory n'est pas intérieure, Results Math. 6 (1983), 100-104 Zbl0552.32022
  42. [Vi84] J.-P. Vigué, The Carathéodory distance does not define the topology, Proc. Amer. Math. Soc. 91 (1984), 223-224 Zbl0555.32016
  43. [W] H. Wu, Normal families of holomorphic mappings, Acta Math. 119 (1967), 193-233 Zbl0158.33301

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.